Jan. 10, 2010 Patients taking ipratropium bromide, an anticholinergic used in the treatment of COPD, may be at an increased risk for cardiovascular events (CVE), including heart failure.
Researchers from the University of Washington in Seattle, WA, and Hines VA Hospital in Hines, IL, conducted a cohort study on 82,717 US veterans with a new diagnosis of COPD between 1999 and 2002. Of the patients, 44 percent were exposed to anticholinergics (mainly ipratropium) at some time during the study.
Patients were followed until they had their first hospitalization for a CVE, until they died, or until September 30, 2004. Within the cohort, 6,234 CVE were identified (44 percent heart failure, 28 percent acute coronary syndrome, and 28 percent dysrhythmias).
Results showed that any exposure to anticholinergics within the past 6 months was associated with an increased risk of CVE. However, among patients who received anticholinergics more than 6 months prior, an elevated risk of CVE was not seen.
Researchers note that their findings are consistent with previous concerns raised about the cardiovascular safety of ipratropium bromide.
This study is published in the January issue of Chest, the peer-reviewed journal of the American College of Chest Physicians.
Other social bookmarking and sharing tools:
Note: If no author is given, the source is cited instead.